Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 352, NWS North Platte, NE

July 20, 20084 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2008, 8:49 PM CDT for 4 counties in Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 8:49 PM CDT (01:49 UTC)
Expired
Jul 20, 2008, 9:30 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Boyd County, NE, Holt County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 141 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2927 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210149
SVRLBF
NEC015-089-103-149-210230-
/O.NEW.KLBF.SV.W.0352.080721T0149Z-080721T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 930 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HIGHWAY 137 MILE MARKER 10 TO
  13 MILES WEST OF HIGHWAY 137 MILE MARKER 10...OR ALONG A LINE
  EXTENDING FROM 18 MILES NORTHEAST OF BASSETT TO 9 MILES SOUTHEAST
  OF SPRINGVIEW...AND MOVING EAST AT 21 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 137 MILE MARKER 10 BY 920 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4267 9894 4268 9966 4284 9969 4288 9893
TIME...MOT...LOC 0149Z 267DEG 18KT 4280 9933 4277 9955

$$

MASEK
2 follow-up statements
000 
WWUS53 KLBF 210217
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
917 PM CDT SUN JUL 20 2008

NEC015-089-103-149-210230-
/O.CON.KLBF.SV.W.0352.000000T0000Z-080721T0230Z/
ROCK NE-HOLT NE-BOYD NE-KEYA PAHA NE-
917 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN KEYA PAHA...WEST CENTRAL BOYD...NORTHWESTERN HOLT
AND NORTHERN ROCK COUNTIES...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES EAST OF HIGHWAY 137
MILE MARKER 10 TO 9 MILES WEST OF HIGHWAY 137 MILE MARKER 10...OR
ALONG A LINE EXTENDING FROM 21 MILES WEST OF SPENCER TO 10 MILES
NORTH OF BASSETT...MOVING SOUTHEAST AT 8 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 137 MILE MARKER 10 BY 925 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4267 9894 4268 9966 4284 9969 4288 9893
TIME...MOT...LOC 0217Z 297DEG 7KT 4278 9908 4273 9950

$$

MASEK
000 
WWUS53 KLBF 210237
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 PM CDT SUN JUL 20 2008

NEC015-089-103-149-210244-
/O.EXP.KLBF.SV.W.0352.000000T0000Z-080721T0230Z/
ROCK NE-HOLT NE-BOYD NE-KEYA PAHA NE-
934 PM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEYA PAHA...WEST 
CENTRAL BOYD AND NORTHWESTERN HOLT COUNTIES HAS EXPIRED...

A NEW SEVERE THUNDERSTORM WARNING WAS ISSUED FOR NORTHERN ROCK 
COUNTY. THE THUNDERSTORMS THE PROMPTED THE WARNING HAVE WEAKENED 
BELOW SEVERE LIMITS OVER KEYA PAHA...BOYD AND HOLT COUNTIES. THE 
THUNDERSTORMS ARE STILL CAPABLE OF VERY HEAVY RAIN AND SMALL 
HAIL...ALONG WITH DANGEROUS LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4267 9894 4268 9966 4284 9969 4288 9893
TIME...MOT...LOC 0217Z 297DEG 7KT 4278 9908 4273 9950

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:32 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 20, 2:32 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
232 PM CDT SUN JUL 20 2008

.DISCUSSION...
SFC FRONT HAS LIFTED NORTH INTO THE NIOBRARA VALLEY ACROSS WRN
NEBRASKA AND THEN SOUTH TOWARD THE MIDDLE LOUP VALLEY ACROSS CNTL
NEB AS DELINEATED BY OBS AND THE CU FIELD ON SATELLITE. ALL
INDICATIONS ARE THE DISTURBANCE OVER ERN WYOMING THIS AFTN WILL ACT
ON THE FRONT LATE THIS AFTERNOON OR EARLY THIS EVENING BEGINNING IN
THE PANHANDLE AND SPREADING EAST OVERNIGHT. WIND AND HAIL POTENTIAL
ARE QUITE HIGH TONIGHT FOR AREAS ALONG AND NORTH OF HIGHWAY 2.

FOR MONDAY...IN THE WAKE OF THE MCS SUNDAY NIGHT...THE SFC FRONT IS
PROGGED TO DROP SOUTH TO NEAR THE KS BORDER. LITTLE OR NO UPPER LEVEL
SUPPORT IS SUGGESTED BY THE MODELS FOR STORM INITIATION. POPS ARE
HELD AT SLIGHT CHANCE AND THIS IS GENEROUS CONSIDERING THE BLENDED
SOLNS OF THE GFS AND NAM12 INDICATED DRY CONDITIONS.

TUESDAY AND WEDNESDAY...THE SFC FRONT WILL REMAIN ACROSS NORTHWEST
KS OR CLOSE TO THE NEBRASKA BORDER. MOISTURE WILL CONTINUE TO POOL
ALONG AND NORTH OF THE FRONT A CANADIAN HIGH PRESSURE REMAINS
ANCHORED OVER THE GREAT LAKES. THIS TYPE OF BLOCKED PATTERN NORMALLY
IS QUITE FAVORABLE FOR RAINFALL BUT THE GFS...UKMET...ECMWF...NGM AND
NAM...THE CONSENSUS OF MODELS ARE DRY. THE OFFICIAL FORECAST INCLUDES
SLIGHT CHC POPS FOR DIURNAL DESTABILIZATION AND ISOLATED
THUNDERSTORM DEVELOPMENT. THE BLENDED GUIDANCE CONTINUES TO INDICATE
LOWER 90S FOR HIGHS TUESDAY AND THE NAM12 2M TEMPERATURES INDICATED
THE SAME FOR WEDNESDAY.

THURSDAY AND BEYOND...HPC HAS BACKED OFF ON SOME OF THE BETTER
CHANCES FOR RAINFALL. HOWEVER THE ATMOSPHERE WILL REMAIN VERY
MOIST AS SUBTROPICAL MOISTURE CONTINUES TO CIRCULATE NORTHWARD FROM
THE GULF OF MEXICO AND NORTHEASTWARD FROM THE PACIFIC VIZ AN ACTIVE
HURRICANE SEASON. POPS ARE GENERALLY HELD IN THE SLIGHT CHANCE
CATEGORY. THE GFS AND ECMWF ARE STILL SHOWING A RING OF FIRE ACROSS
NEBRASKA AND THE GFS HOLDS HIGH PRESSURE ACROSS THE GREAT LAKES WITH
A SFC FRONT THROUGH THE CNTL PLAINS BUT TOTAL RAINFALL OF LESS THAN
AN INCH IS INDICATED IN BOTH MODELS. THE HPC TEMP GRIDS LOOKED QUITE
GOOD WITH UPPER 80S AND LOWER 90S. THESE TEMPERATURES MAY NEED TO BE
RAISED A CATEGORY AS THE GFS AND ECMWF SUGGEST STRONG UPPER LEVEL
RIDGING ACROSS THE HIGH PLAINS SIGNALING WARM WEATHER AND 90S FOR
HIGHS. WE WOULD ALSO EXPECT A CONTINUATION OF NOCTURNAL FOG AND
STRATUS TONIGHT THROUGH DAY 7. THE NAM12 HAS SHOWN GOOD SKILL WITH
THIS FEATURE AND THE DEEP MOISTURE FAVORS THIS TYPE OF PATTERN.

&&

.AVIATION...
A STATIONARY FRONT ORIENTED EAST TO WEST BETWEEN THE KLBF AND KVTN
TERMINALS WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT SUNDAY
AFTERNOON AND NIGHT. THE KLBF TERMINAL IS EXPECTED TO REMAIN DRY DUE
TO A MORE STABLE AIRMASS SOUTH OF THE FRONT...BUT THERE IS AMPLE
SUPPORT TO INCLUDE THUNDERSTORMS IN THE KVTN TAF...MAINLY AFTER 00Z.
STORMS WILL EXITS THE REGION BY 06-09Z...WITH LOW LVL STRATUS
DEVELOPING ACROSS THE AREA. THIS WILL CAUSE CIGS AND VSBY TO FALL
INTO THE MVFR FLIGHT CATEGORY. THERE IS CONCERN THAT CEILINGS MAY BE
LOWER THAN WHAT IS CURRENTLY FCST...BUT THIS CAN BE ADDRESSED IN
FUTURE TAF FCSTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/JG
Hazardous weather outlook, Jul 20, 3:32 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT SUN JUL 20 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-211700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT SUN JUL 20 2008 /232 PM MDT SUN JUL 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 80. A FRONTAL BOUNDARY WAS LOCATED FROM BROKEN BOW TO
SCOTTSBLUFF SUNDAY AFTERNOON...AND IS EXPECTED TO REMAIN
STATIONARY OVER THE AREA TONIGHT. A VERY MOIST AND UNSTABLE
ATMOSPHERE RESIDES ALONG AND NORTH OF THE BOUNDARY...WHILE A HOT
AND LESS HUMID AIRMASS HAS DEVELOPED SOUTH OF THE FRONT.
MEANWHILE...AN UPPER LEVEL DISTURBANCE OVER WYOMING WILL APPROACH
THE CENTRAL HIGH PLAINS THIS EVENING. AS THIS UPPER LEVEL
FEATURE SPREADS EAST TOWARD THE REGION...THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER WYOMING...SOUTH DAKOTA...AND THE NEBRASKA
PANHANDLE...WITH OTHER MORE ISOLATED ACTIVITY POSSIBLY DEVELOPING
FURTHER EAST OVER NORTH CENTRAL NEBRASKA AFTER SUNSET. THE STORMS
OVER WYOMING AND SOUTH DAKOTA WILL THEN MOVE EAST TOWARD THE
NORTHERN HALF OF THE OUTLOOK AREA DURING THE EVENING. THE INITIAL
STORM TYPE MAY BE IN THE FORM OF SUPERCELLS...CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO.
HOWEVER...THESE STORMS ARE EXPECTED TO EVENTUALLY EVOLVE INTO A
BOW ECHO...AND QUICKLY MOVE EAST ALONG AND NORTH OF THE STATIONARY
FRONT ACROSS NORTH CENTRAL NEBRASKA. THIS BOWING CONVECTIVE SYSTEM
WILL POSE MAINLY A DAMAGING WIND THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS FOR ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA FROM MONDAY THROUGH SATURDAY. RICH LOW LEVEL
MOISTURE WILL INTERACT WITH NUMEROUS UPPER LEVEL
DISTURBANCES...WHICH ARE FORECAST TO MOVE ACROSS THE CENTRAL
PLAINS THIS WEEK. THIS WILL RESULT IN INCREASED CHANCES FOR STORMS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NORTH OF INTERSTATE 80.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jul 20, 8:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     7 S HAY SPRINGS         42.58N 102.69W
07/20/2008  E60 MPH          SHERIDAN           NE   PUBLIC

&&

MBYRD
Local storm report, Jul 20, 8:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             13 S RUSHVILLE          42.52N 102.47W
07/20/2008  E0.75 INCH       SHERIDAN           NE   PUBLIC

&&

MBYRD
Local storm report, Jul 20, 8:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     RUSHVILLE               42.71N 102.47W
07/20/2008  M63 MPH          SHERIDAN           NE   MESONET

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:38 PM CDTSevere Thunderstorm WarningLBFSheridan52 min
Jul 20, 8:06 PM CDTSevere Thunderstorm WarningLBFSheridan39 min
Jul 20, 8:27 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan48 min
Jul 20, 8:34 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan41 min
Jul 20, 8:47 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt43 min
Jul 20, 9:02 PM CDTSevere Thunderstorm WarningLBFCherry58 min
Jul 20, 9:31 PM CDTSevere Thunderstorm WarningLBFBrown, Rock44 min
Jul 20, 9:31 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker44 min
Jul 20, 9:54 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker36 min
Jul 20, 10:02 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas43 min
Jul 20, 10:15 PM CDTSevere Thunderstorm WarningLBFBrown, Rock60 min
Jul 20, 10:53 PM CDTSevere Thunderstorm WarningLBFHolt52 min
Jul 20, 10:56 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup49 min
Jul 20, 11:24 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler36 min
Jul 20, 11:32 PM CDTSevere Thunderstorm WarningLBFCuster32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.